Intravitreal Silicone Oil Droplets After Intravitreal Drug Injections

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose:

To present the finding of tiny silicone oil droplets in 15 eyes of 15 patients after intravitreal injections of an anti–vascular endothelial growth factor agent or triamcinolone acetonide and to discuss the likely source of silicone oil.

Methods:

In an observational case series, charts of patients who had undergone intravitreal injections by one surgeon were reviewed retrospectively. The finding of intravitreal silicone oil droplets was noted. The following information was also documented: number and type of injections before the appearance of silicone oil droplets, symptoms and evidence of ocular inflammation, visual acuity before and after silicone oil droplets, length of follow-up, and visual acuity at the last examination.

Results:

Fifteen eyes of 15 patients were found to have silicone oil droplets documented after a various number of injections (range, 1–16). Patients were asymptomatic, and there were no adverse side effects associated with the presence of silicone oil droplets at examination.

Conclusions:

Silicone oil droplets may occur in the vitreous cavity after intravitreal drug injections. There were no adverse effects found associated with silicone oil in the vitreous after injections of anti–vascular endothelial growth factor agents or triamcinolone acetonide. The likely source of silicone oil is the needles and syringes used for the injections.

Related Topics

    loading  Loading Related Articles